A subtrochanteric femoral fracture, an uncommon type of thigh bone fracture is more common among patients with osteoporosis who receive bisphosphonate medications, the FDA (Food and Drug Administration) has warned. The FDA says the warning has been issued because patients with this rare type of femoral fracture are predominantly those taking bisphosphonates.
The femoral fracture risk will be added to the labels of bisphosphonates drugs administered to osteoporosis patients, the FDA adds. When patients pick up their prescription, they will also be informed of this risk in their medication guide.
Bisphosphonates, also known as diphosphonates, are a type of medication prescribed to prevent bone mass loss, used in the treatment of osteoporosis and similar diseases, and have been used successfully since 1995. They are named bisphosphonates because they have two PO3 (phosphonate) groups. According to numerous large human drug trials, they have shown to reduce osteoporotic fracture risk and have a good safety record. Bisphosphonates inhibit the digestion of bone by oeseoclasts (types of bone cells that remove bone tissue).
Although an association between bisphosphonates and subtrochanteric femur fracture risk has been detected, the FDA says nobody knows definitely whether bisphosphonates are the cause.
Only bisphosphonates approved for osteoporosis treatment will have the labeling alteration, the FDA says. The following medications are affected:
- Oral forms - Actonel, Actonel with Calcium, Atelvia, Boniva, Fosamax, Fosamax Plus D, as well as their generic versions.
- Injectable forms - Boniva and Reclast, as well as their generic versions.
The FDA says we do not yet know whether the thigh bone fracture risk is related to duration of bisphosphonate treatment. Perhaps treatments lasting more than five years increase the risk, perhaps not - nobody yet knows for certain.
FDA medical officer Theresa Kehoe, M.D., said:
In the interim, it's important for patients and health care professionals to have all the safety information available when determining the best course of treatment for osteoporosis.
Patients currently receiving bisphosphonate treatment are advised to:
- continue taking their medications unless their doctor tells them to stop
- read the medication guide carefully, which contains a description of what an atypical femur fracture feels like
- inform their clinician if they experience any thigh or hip pain
- inform the FDA's MedWatch program of any bisphosphonates side effects
Written by Christian Nordqvist